PITTSBURGH (KDKA) — There’s a warning from a local expert about a new designer drug that’s often mixed with candy or chocolate.
It’s called “smiles” or 2-CI, and it’s being blamed for some deaths nationwide.READ MORE: Crews Spend Hours Trying To Gain Control Of Massive Scrapyard Fire On Neville Island
Dr. Neil Capretto from Gateway Rehab says it’s a synthetic drug similar to bath salts.
“Because it’s an hallucinogen, it can cause paranoia,” said Dr. Capretto. “I’ve heard of at least two people who said they tried it.”
Police in Los Angeles suspect “smiles” may be responsible for the death of actor Johnny Lewis, who is accused in the death of his landlady before falling off a building to his own death.
People claiming to be on the drug are now posting their experiences on YouTube.
One man in a video says, “At the moment I am completely and totally submerged.”READ MORE: Pine-Richland Head Football Coach Eric Kasperowicz And Entire Coaching Staff Will Not Return In Fall
Later on, after the high wears off, he says: “When I closed my eyes, I noticed my mind would go to some pretty disturbing places.”
Elijah Stai, 17, in North Dakota, reportedly stopped breathing and died after a friend allegedly gave him “smiles” mixed with chocolate.
Dr. Capretto warns: “In many people, it has a slow onset. So they may take some, not feel much, and then they’ll take some more… all of a sudden these doses catch up with them, and they’re overwhelmed with it.”
Two elementary school students on the other end of the state were taken to the hospital last month after taking what was suspected to be “smiles.”
Dr. Capretto says someone taking “smiles” will pass a drug test because test technology hasn’t caught up with the new drug.MORE NEWS: Johnson & Johnson Vaccine To Remain In Limbo While Officials Seek More Evidence